EconPapers    
Economics at your fingertips  
 

Gibrat's Law for (All) Cities

Jan Eeckhout ()

American Economic Review, 2004, vol. 94, issue 5, 1429-1451

Abstract: Two empirical regularities concerning the size distribution of cities have repeatedly been established: Zipf's law holds (the upper tail is Pareto), and city growth is proportionate. Census 2000 data are used covering the entire size distribution, not just the upper tail. The nontruncated distribution is shown to be lognormal, rather than Pareto. This provides a simple justification for the coexistence of proportionate growth and the resulting lognormal distribution. An equilibrium theory of local externalities that can explain the empirical size distribution of cities is proposed. The driving force is a random productivity process of local economies and the perfect mobility of workers.

Date: 2004
Note: DOI: 10.1257/0002828043052303
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (273) Track citations by RSS feed

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/0002828043052303 (application/pdf)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aecrev:v:94:y:2004:i:5:p:1429-1451

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Review is currently edited by Esther Duflo

More articles in American Economic Review from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2019-10-19
Handle: RePEc:aea:aecrev:v:94:y:2004:i:5:p:1429-1451